Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Las Vegas, NV

July 11, 2008Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2008, 11:47 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 11:47 PM MST (06:47 UTC)
Expired
Jul 12, 2008, 1:45 AM MST
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 120655
FFWVEF
AZC015-NVC003-120845-
/O.NEW.KVEF.FF.W.0004.080712T0647Z-080712T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1147 PM PDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 145 AM PDT/145 AM MST/.

* AT 1141 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES NORTH OF SOUTH COVE. 
  DOPPLER RADAR HAS ESTIMATED ONE AND A HALF TO TWO INCHES OF RAIN 
  HAS FALLEN IN THIS AREA. THIS STORM WAS SLOWLY MOVING SOUTHWEST. 

* LOCATIONS IMPACTED INCLUDE...SOUTH COVE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

LAT...LON 3608 11410 3636 11428 3646 11400 3628 11388

$$
2 follow-up statements
000
WGUS75 KVEF 120734
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 AM PDT SAT JUL 12 2008

AZC015-NVC003-120845-
/O.CON.KVEF.FF.W.0004.000000T0000Z-080712T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
1230 AM PDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM FOR EAST
CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES...

AT 1224 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN ABOUT 5 
MILES NORTH OF SOUTH COVE MOVING SLOWLY SOUTHWEST. DOPPLER RADAR HAS 
ESTIMATED NEARLY TWO INCHES OF RAIN HAS FALLEN BETWEEN 1145 PM AND 
1230 AM. RUNOFF FROM THIS STORM IS EXPECTED TO AFFECT SOUTH COVE
THROUGH 145 AM. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3608 11410 3636 11428 3646 11400 3628 11388

$$
000
WGUS75 KVEF 120843
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
138 AM PDT SAT JUL 12 2008

AZC015-NVC003-120848-
/O.EXP.KVEF.FF.W.0004.000000T0000Z-080712T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
138 AM PDT SAT JUL 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM FOR EAST CENTRAL 
CLARK AND CENTRAL MOHAVE COUNTIES...

THE STRONG THUNDERSTORMS HAVE MOVED TO THE WEST OF THE AREA AND 
ALTHOUGH LIGHT RAIN MAY BE SEEN FOR THE REMAINDER OF TONIGHT...HEAVY 
RAINFALL IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

HOWEVER...PEOPLE IN AND AROUND THE SOUTH COVE AREA SHOULD CONTINUE 
TO USE CAUTION THROUGH THE REMAINDER OF TONIGHT AS WATER WILL LIKELY 
BE FLOWING THROUGH NORMALLY DRY WASHES AND ACROSS DIPS IN THE 
ROADWAYS. 

LAT...LON 3608 11410 3636 11428 3646 11400 3628 11388

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:11 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 9:11 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
911 PM PDT FRI JUL 11 2008

.SYNOPSIS...MONSOONAL MOISTURE SPREADING FROM ARIZONA INTO SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA WILL BRING INCREASING COVERAGE OF
THUNDERSTORMS THROUGH THE WEEKEND.
&&

.UPDATE...SMALL CLUSTER OF THUNDERSTORMS JUST CROSSING THE
LINCOLN/CLARK COUNTY LINE...OR EXTENDING FROM THE SHEEP RANGE EAST
TO COYOTE SPRINGS. A QUICK QUARTER TO HALF AN INCH OF RAIN POSSIBLE
WITH THESE STORMS ALONG WITH SOME GUSTY WINDS. NO ADJUSTMENT TO THE
FORECAST AT THIS TIME AS I WILL WAIT UNTIL LATE EVENING.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS WILL MOVE ACROSS
THE LAS VEGAS VALLEY BETWEEN 10 PM AND MIDNIGHT WITH WINDS SHIFTING
FROM THE NORTH WITH GUSTS TO 35 KTS POSSIBLE. ISOLATED THUNDERSTORMS
WILL END AFTER MIDNIGHT...WITH AN EVEN BETTER CHANCE FOR ACTIVITY AT
OR IN THE VCTY OF THE TERMINAL SATURDAY AND SUNDAY. CLOUD BASES WILL
LIKELY LOWER TO BETWEEN 5K AND 7K FEET IN AND NEAR TSTMS. TSTM
CHANCES WILL ALSO EXIST THIS EVENING INTO THIS WEEKEND IN THE
MOUNTAINS SURROUNDING THE LAS VEGAS VALLEY AND THE APPROACH
CORRIDORS...WITH THE BEST ODDS IN THE PEACH SPRINGS AND DAGGETT
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLD TSTMS ARE EXPECTED AGAIN OVER THE AREA THIS
EVENING. STRONG WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE
STORMS...AND VSBY MAY DROP TO MVFR OR EVEN IFR LEVELS IN ANY HEAVIER
TSTMS. OUTFLOW BOUNDARIES WILL ALSO CREATE THE POTENTIAL FOR GUSTY
WINDS WELL AWAY FROM THE PARENT TSTMS. SATURDAY AND SUNDAY WILL AN
INCREASE OF COVERAGE ACROSS THE AREA...BUT STILL EXPECT THE GREATEST
COVERAGE AND ODDS FOR STORMS TO BE IN MOHAVE...CLARK AND SAN
BERNARDINO COUNTIES. ANOTHER ISSUE WILL CONTINUE TO BE HAZE/SMOKE
DRIFTING AROUND NEAR THE EASTERN SIERRA AND IN THE OWENS VALLEY.
AREAS OF MVFR VSBY CAN BE EXPECTED THIS EVENING...AND ALTHOUGH SOME
IMPROVEMENT IS POSSIBLE AGAIN TONIGHT...THERE IS LITTLE CHANGE IN
THE WINDS ALOFT AND MVFR VSBY MAY CONTINUE INTO OR OCCUR AGAIN
TOMORROW IN THIS AREA.
&&

...PREV DISCUSSION...300 PM PDT FRI JUL 11...

.SHORT TERM...THIS AFTERNOON/EVENING MAY END UP BEING QUITE
ACTIVE...AS SATELLITE IMAGERY IS CURRENTLY SHOWING THE CLOUD
COVERAGE DISSIPATING...THAT WAS UP UNTIL NOW...KEEPING SURFACE TEMPS
DOWN AND INSTABILITY SOMEWHAT IN CHECK. MAIN FOCUS OF CONVECTION
INITIALLY SHOULD BE ALONG THE CLOUD COVER BOUNDARY WHICH RUNS FROM
THE NE NEAR MESQUITE...ACROSS THE LV VALLEY...AND TO THE SW NEAR
BARSTOW. ADDITIONALLY...MODEL GUIDANCE ALSO SHOWS AN AREA OF 0-6KM
BULK SHEAR VALUES UP TO AROUND 40 KTS ACROSS SOUTHERN CLARK COUNTY
LATE THIS AFTERNOON/EARLY EVENING. MAIN STEERING FLOW FOR STORMS IS
FROM NE TO SW...SO THIS RAISES A CONCERN FOR THE LAS VEGAS
VALLEY...WITH CONVECTION ALREADY BEGINNING TO FIRE OVER SW UTAH.
HISTORICALLY...TSTMS MOVING OVER LV FROM THE NE HAVE A HISTORY OF
PRODUCING STRONG CONVECTIVE SFC WINDS. BEST CHANCE FOR THIS WILL BE
THIS EVENING. OVERNIGHT...A LOBE OF VORTICITY ASSOCIATED WITH THE
INVERTED TROUGH TO OUR SOUTH MAY SERVE TO KEEP A COUPLE VERY
ISOLATED TSTMS GOING THROUGH THE NIGHT ACROSS THE SOUTHERN EDGE OF
THE FORECAST AREA...BUT NOT EXPECTING THAT MUCH IF CURRENT ACTIVITY
IS ANY INDICATOR. SATURDAY/SUNDAY...EXPECT MORE OF THE SAME
AFTERNOON/EVENING CONVECTION WITH MONSOONAL MOISTURE IN PLACE. THERE
IS ALSO A GREATER POTENTIAL FOR FLASH FLOOD PRODUCING STORMS
SATURDAY AND SUNDAY...WITH EVEN MORE MOISTURE IN THE VERTICAL AND
MINIMAL STORM MOTION.

.LONG TERM...OVERALL THE TREND IN THE WEEK AHEAD WILL BE FOR THE AIR
MASS IN PLACE ACROSS THE CWFA TO GRADUALLY DRY OUT. THIS LOOKS TO BE
MORE OF A SUBTLE DAY BY DAY TREND AND THUS HAVE A GRADUALLY DOWNWARD
TREND IN POPS IN THE GRIDS/ZONES. STILL LOOKS LIKE DECENT MOISTURE
AND INSTABILITY ACROSS THE AREA MONDAY AFTERNOON/EVENING WITH PWATS
AROUND 1.4 INCHES IN LAS VEGAS. THE STEERING FLOW IS STILL WEAK AT
10 KTS OR LESS...SO AGAIN THE POTENTIAL FOR SLOW MOVING STORMS WILL
EXIST ACROSS THE AREA...AND LOCALLY HEAVY RAINS THAT COULD RESULT IN
FLASH FLOODING WILL BE A THREAT. BY WEDNESDAY AN UPPER TROUGH AXIS
WILL DROP SOUTHWARD INTO THE PAC NW AND THIS WILL HELP TO TRANSITION
THE FLOW ALOFT ACROSS OUR CWFA TO MORE OF A SOUTHWEST FLOW. THIS
WILL HELP TO DRY OUT OUR AREA FROM WEST TO EAST AS WELL AS INCREASE
THE WINDS IN THE 700-400MB LAYER WHICH SHOULD LESSEN THE POTENTIAL
FOR SLOW MOVING STORMS. THE GFS FORECASTS PWATS TO FALL TO AROUND
0.75 INCHES BY THURSDAY AFTERNOON IN LAS VEGAS. THE EXTENT OF DRYING
WILL BE A TOUGHER CALL IN EASTERN AREAS LIKE LINCOLN AND MOHAVE
COUNTIES AND THUS HAVE TWEAKED UP POPS HERE ON THURSDAY AFTERNOON
AND AGAIN ON FRIDAY AFTERNOON. TEMPS WILL GRADUALLY REBOUND THROUGH
THE WEEK AS THE AMOUNT OF CLOUDS AND CONVECTION DECREASES AND DUE TO
WARMING ALOFT AT THE 700MB LAYER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/KENNEDY/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 11, 6:04 AM MST, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 AM PDT FRI JUL 11 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
604 AM PDT FRI JUL 11 2008 /604 AM MST FRI JUL 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE SPREADING FROM NORTHWEST ARIZONA INTO SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA WILL LEAD TO INCREASING COVERAGE
OF THUNDERSTORMS TODAY. STORMS SHOULD MAINLY BE CONFINED TO AREAS
SOUTH OF INYO COUNTY CALIFORNIA...AND CENTRAL NYE AND LINCOLN
COUNTIES IN NEVADA. ALTHOUGH NUMEROUS HEAVY RAIN PRODUCING
THUNDERSTORMS ARE NOT EXPECTED...THERE WILL BE A THREAT OF
ISOLATED THUNDERSTORMS WHICH COULD PRODUCE FLASH FLOODING...
ESPECIALLY SOUTH OF INTERSTATE 15. SOME THUNDERSTORMS MAY ALSO
PRODUCE STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE WILL CONTINUE TO GRADUALLY EXPAND NORTHWEST
INTO INYO COUNTY CALIFORNIA AND SOUTH CENTRAL NEVADA SATURDAY AND
SUNDAY. ADDITIONAL MOISTURE WILL LEAD TO A LITTLE BETTER THREAT OF
HEAVY RAIN PRODUCING THUNDERSTORMS AND SLOWER STORM MOVEMENT IS
EXPECTED SUNDAY. A DRY SOUTHWEST FLOW IS FORECAST TO DEVELOP
TUESDAY AND WILL LEAD TO DECREASING THUNDERSTORM COVERAGE FROM
WEST TO EAST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY IN AREAS ALONG
AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD SPOTTER ACTIVATION
MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE ALWAYS ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:08 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 12, 1:18 PM MSTFlash Flood WarningVEFMohave117 min
Jul 11, 6:28 PM MSTAreal Flood AdvisoryVEFLincoln62 min
Jul 11, 7:33 PM MSTAreal Flood AdvisoryVEFClark, Lincoln57 min
Jul 11, 9:30 PM MSTAreal Flood AdvisoryVEFClark, Lincoln90 min
Jul 11, 11:37 PM MSTAreal Flood AdvisoryVEFClark83 min
Jul 12, 2:08 PM MSTSevere Thunderstorm WarningVEFClark39 min
Jul 12, 4:06 PM MSTSevere Thunderstorm WarningVEFEsmeralda, Nye54 min

Nearby

Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.